Nebraska, 2020

Tornadoes and Hail in Nebraska, July 8, 2020

July 8, 2020 · NWS LBF · 28 events in 11 counties and zones

Isolated thunderstorms early in the evening produced large hail and landspout tornadoes across parts of far southwest Nebraska and the northern Sandhills. The cells eventually merged into a linear system, resulting in more widespread wind damage in north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms early in the evening produced large hail and landspout tornadoes across parts of far southwest Nebraska and the northern Sandhills. The cells eventually merged into a linear system, resulting in more widespread wind damage in north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 2:03 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 8, 2:03 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
403 PM CDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 402 PM CDT Wed Jul 8 2020

Upper low situated over southern portions of the Canadian
provinces of AB/SK with upper PV anomaly rounding the base in
northern MT. A second area of enhanced westerlies extends across
the intermountain west. These will become players in the
thunderstorm activity later today. Associated surface frontal
boundary has entered the northwest Sandhills and and is beginning
to stall in that area. In general southwesterly flow aloft is
predominant over the northern rockies and northern Plains. This
flow weakens over western and north central NE and becomes
diffluent aloft which is a favorable pattern for a possible larger
MCS later today.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 402 PM CDT Wed Jul 8 2020

For tonight...the aforementioned frontal boundary is in the
process of stalling across the northwest Sandhills and radar
presentation of a fine line early, indicating decent convergence,
is now becoming more diffuse as would be epxected initially with a
stalling boundary. However, short range models suggest this is
temporary as mid level FGEN associated with a segment of the upper
jet progressing through the northern Rockies develops and
enhances mesoscale lift co-located with the stalled surface front
this afternoon. This mid level FGEN is most pronounced over the
northwestern portion of the area initially and therefore am
expecting convection to initiate there first, likely in the
Brown/Cherry/Hooker county vicinity. Most convection allowing
models (CAMs) agree with this scenario and one of those, the HRRR,
initiates in southeast Cherry county around 21-22Z. This area
will be characterized by marginal deep layer shear of around 30
kts but surfaced based CAPE exceeding 4000 J/kg so rapid
development would be likely. Forecast soundings suggest a very dry
subcloud layer. Mesoscale analysis of DCAPE already suggesting an
outflow dominant progression making out confidence level in a
damaging wind event fairly high especially as cold pools begin to
organize. Would expect upscale growth to take a little while as
storm interactions will be likely early on. It is also worth
mentioning that the mid afternoon thermal pattern along with steep
low level lapse rates and weak low level shear along the front
will be favorable for landspouts should a vigorous updraft become
co-located with an area of pre-existing misoscale vorticity. Will
be watching for this as the pattern favors this, although
detection is always difficult.

Also later this afternoon expect additional development along the
Laramie Range in southeast WY associated with mid level forcing
across the central Rockies and low level upslope flow behind the
front. This area also will move east and, along with new convective
development further south along the front, will merge and allow a
more organized cold pool to form and the QLCS should begin to more
rapidly push southeastward by late evening.

As mentioned main threat will likely be strong wind and agree with
the SPC designation of the hatched area which signifies potential
for 65+ mph. Hail will also be possible with the most vigorous
updrafts initially. with high LCLs the overall tornado threat is
small, however with colliding boundaries there is a small
possibility. In addition, locally heavy rainfall will be possible
especially with merging convective segments.

Thursday...assuming the MCS develops as expected and develops a well
organized cold pool would expect that the boundary will be pushed
well into KS by Thursday morning. The upslope flow on the cool side
of the front paired with mid level large scale forcing associated
with broad northwest flow aloft will again promote terrain-initiated
convective development further west moving east-southeast into the
southern Panhandle and possibly portions of southwest NE. Large
scale models typically develop convection too far north in this type
of scenario and will side with the CAMs on limited spatial coverage
and confined more so to the western portion of the area.

.LONG TERM...(Friday through Wednesday)
Issued at 402 PM CDT Wed Jul 8 2020

Upper level ridging will build across the southwest United States
beginning this weekend which will put the area in northwesterly
flow aloft. However increasing subsidence associated with the
building ridge will limit widespread rainfall. In this pattern
any thunderstorm development will favor north central NE
primarily. Temperatures will generally be near or slightly above
average for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed Jul 8 2020

 Scattered thunderstorms are expected to develop in the northwest
portions of Nebraska this afternoon. Thunderstorms will move
southeast later this afternoon and tonight. Confidence is not high
that storms will directly either the KVTN or KLBF terminals.
Therefore, have included a VCTS for thunderstorms late this
afternoon and early this evening. Overall VFR conditions are
expected, but local MVFR or IFR are possible in and near
thunderstorms. Thunderstorms should move southeast of the area this
evening, with VFR conditions prevailing. Winds today will be south
to southeast at 10 to 20 knots with variable and mostly light winds
tonight into Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Meltzer/Taylor
Hazardous weather outlook, Jul 8, 1:35 PM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
335 PM CDT Wed Jul 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move into portions of north central and
southwest Nebraska this evening. Some storms may be severe.
Potential hazards associated with these storms include damaging
winds and large hail. Locally heavy rainfall is also possible,
especially east of Highway 83.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

The chance for isolated thunderstorms continues Thursday and
Thursday evening. An isolated severe storm is possible across south
and southwestern Nebraska. The strongest storms will be primarily
south of Interstate 80 and could produce damaging winds and large
hail.

Thunderstorms are also possible on Friday evening. The greatest
potential for severe weather is across the Sandhills and north
central Nebraska, where damaging winds and very heavy rainfall are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

The radar

The North Platte radar (KLNX), 187 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 7 hail, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Deuel

When
July 8, 3:40 PM MST
Where
Deuel County, 5.88 mi NW of Chappell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.160, -102.550

A Union Pacific mesonet station measured a 58 mph wind gust.

Hail, Keya Paha

When
July 8, 5:05 PM CST
Where
Keya Paha County, 6.94 mi NE of Norden
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -99.970

Public reported quarter size hail west of Springview.

Hail, Keya Paha

When
July 8, 5:39 PM CST
Where
Keya Paha County, 9.81 mi NE of Norden
Measured
1 in hail
Reported by
Public
Coordinates
42.960, -99.930

Public reported quarter size hail near Springview.

Tornado, Perkins

When
July 8, 4:50 PM MST to 4:52 PM MST
Where
Perkins County, 5 mi W of Grant to 4.9 mi W of Grant
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
40.850, -101.816

Trained weather spotters, among other sources, confirmed a landspout tornado west of Grant. Photographic evidence supported a brief touchdown in an open field. No damage was reported.

Tornado, Perkins

When
July 8, 4:55 PM MST
Where
Perkins County, 4 mi N of Venango
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
40.828, -102.030

Trained weather spotters reported a brief landspout tornado over open range. No damage was found.

Hail, Keya Paha

When
July 8, 5:58 PM CST
Where
Keya Paha County, 9.8 mi NE of Norden
Measured
1 in hail
Reported by
Public
Coordinates
42.950, -99.920

Public reported quarter size hail near Norden.

Tornado, Perkins

When
July 8, 5:01 PM MST
Where
Perkins County, 2 mi W of Grant
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
40.850, -101.758

Trained weather spotters reported a brief landspout over open fields. No damage was reported.

Thunderstorm Wind, Perkins

When
July 8, 5:25 PM MST
Where
Perkins County, 0.87 mi SE of Grant
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.840, -101.710

Nebraska mesonet site near Grant measured a 58 mph wind gust.

Thunderstorm Wind, Keya Paha

When
July 8, 6:30 PM CST
Where
Keya Paha County, 1.23 mi NW of Springview
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.830, -99.750

Several power lines were downed in Springview. A roof was also torn off a building.

Thunderstorm Wind, Cherry

When
July 8, 6:46 PM CST
Where
Cherry County, 11.35 mi NNW of Elsmere
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.230, -100.230

Public estimated 60 mph wind gust near Elsmere.

Tornado, Thomas

When
July 8, 6:55 PM CST to 7:10 PM CST
Where
Thomas County, 5 mi N of Thedford
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
42.052, -100.580

Trained weather spotters and KLNX WSR-88D confirmed multiple landspout tornadoes near Thedford, lasting 10 to 15 minutes. All occurred over open range and resulted in no damage.

Thunderstorm Wind, Holt

When
July 8, 7:00 PM CST
Where
Holt County, 3.56 mi W of Stuart
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.600, -99.200

A trailer was moved 30 feet. A building was blown down (structure type unknown).

Thunderstorm Wind, Holt

When
July 8, 7:12 PM CST
Where
Holt County, 0.51 mi W of Stuart
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.600, -99.140

Large trees were blown down in Stuart.

Hail, Cherry

When
July 8, 7:20 PM CST
Where
Cherry County, 14.51 mi N of Elsmere
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.280, -100.180

A trained weather spotter reported golf ball size hail.

Hail, Lincoln

When
July 8, 7:23 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -101.000

Public reported quarter size hail in Hershey.

Hail, Thomas

When
July 8, 7:24 PM CST
Where
Thomas County, 6.24 mi N of Thedford
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
42.070, -100.570

Fire department reported tennis ball size hail north of Thedford.

Thunderstorm Wind, Brown

When
July 8, 7:25 PM CST
Where
Brown County, 19.35 mi S of Long Pine
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.250, -99.700

Nebraska mesonet site south of Long Pine measured a 75 mph wind gust.

Thunderstorm Wind, Holt

When
July 8, 7:30 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.530, -98.980

Severe winds knocked out power to Atkinson.

Thunderstorm Wind, Holt

When
July 8, 7:34 PM CST
Where
Holt County, 3.28 mi SW of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.500, -99.020

Cooperative observer southwest of Atkinson estimated 60 mph wind gusts.

Thunderstorm Wind, Lincoln

When
July 8, 7:49 PM CST
Where
Lincoln County, 12.65 mi SSW of (Lbf)bird Fld North
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.960, -100.770

A trained weather spotter measured a 67 mph wind gust south of North Platte.

Thunderstorm Wind, Brown

When
July 8, 8:00 PM CST
Where
Brown County, 26.28 mi S of Ainsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.170, -99.870

Public estimated 60 mph wind gusts north of Brewster.

Thunderstorm Wind, Frontier

When
July 8, 8:00 PM CST
Where
Frontier County, 0.69 mi S of Maywood
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -100.620

A trained weather spotter estimated 70 mph wind gusts at Maywood.

Thunderstorm Wind, Holt

When
July 8, 8:03 PM CST
Where
Holt County, 4.94 mi SW of Swan Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.130, -99.100

Public estimated 70 mph wind gusts near Amelia.

Thunderstorm Wind, Rock

When
July 8, 8:10 PM CST
Where
Rock County, Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.600, -99.330

Strong winds knocked out power to Newport.

Hail, Thomas

When
July 8, 8:13 PM CST
Where
Thomas County, 6.69 mi SW of Thedford
Measured
1.75 in hail
Reported by
Public
Coordinates
41.910, -100.670

Public reported golf ball size hail southwest of Thedford.

Thunderstorm Wind, Custer

When
July 8, 9:14 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.410, -99.640

Large trees were downed, blocking a road in Broken Bow.

Thunderstorm Wind, Custer

When
July 8, 9:19 PM CST
Where
Custer County, 0.52 mi W of (Bbw)broken Bow Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.430, -99.640

KBBW measured a 61 mph wind gust.

Thunderstorm Wind, Custer

When
July 8, 9:45 PM CST
Where
Custer County, 6.74 mi E of Westerville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.400, -99.250

Public estimated 60 mph wind gusts near Westerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901795, 901796, 901799, 901822, 901824, 901830, 901826, 901798, 901801, 901802, 901829, 901803, 901804, 901805, 901806, 901807, 901808, 901809, 901810, 901811, 901812, 901813, 901814, 901815, 901816, 901817, 901818, 901819.